9 medications you should never give babies
Consult a doctor before giving your baby any medication, especially the first time. Babies are much more likely than adults to have adverse drug reactions, so giving your child prescription or over-the-counter (OTC) medication – even “herbal” medicines – is serious business. This article contains a list of 9 medications you should never give babies.
Should your baby throw up or develop a rash after taking medication, call her doctor. Also, be sure to keep the number of your doctor close to your phone. Sometimes parents or caregivers find medicine near their babies and it’s hard to tell whether or not it’s been eaten. Even if you’re unsure, call for help. You have to be very careful with newborn medications after birth.
Get this book Now if you are pregnant
9 medications you should never give babies.
Never give your baby aspirin or any medication containing aspirin unless instructed to do so by your baby’s doctor. Aspirin can make a child susceptible to Reye’s syndrome – a rare but potentially fatal illness. Don’t assume that the children’s medicines found in drugstores will be aspirin-free. never keep this in the baby medicine box.
Read labels carefully (aspirin is sometimes referred to as “salicylate” or “acetylsalicylic acid”), and ask your doctor or pharmacist if you’re not sure whether a product is aspirin-free.
For fever and other discomfort, ask your doctor about giving your baby acetaminophen or ibuprofen – but never give ibuprofen to a baby younger than 6 months.
Over-the-counter cough and cold medicine
The American Academy of Pediatrics (AAP) advises against giving OTC cough and cold medicines to babies. Studies show that they don’t actually help soothe symptoms in kids this age. And they can be harmful, especially when a child mistakenly gets more than the recommended dose.
In addition to side effects like drowsiness or sleeplessness, upset stomach, and a rash or hives, a child can suffer serious effects such as rapid heart rate, convulsions, and even death. Every year, thousands of children end up in emergency rooms across the nation after swallowing too much cough and cold medicine.
Over the past few years, though, emergency visits involving infants and toddlers who take too much of these medications have dropped in half. Health experts attribute the drop to the fact that manufacturers no longer market cough and cold medicines to young children.
If your baby’s miserable with a cold, you may want to try a humidifier or other home remedies. Always check with the doctor for paediatric syrup for cough and cold for babies.
Don’t give your baby a prescription or anti-nausea medication unless his doctor specifically recommends it. Most bouts of vomiting are pretty short-lived, and babies and children usually handle them just fine without any medication. In addition, anti-nausea medications have risks and possible complications. (If your baby is vomiting and begins to get dehydrated, contact his doctor for advice on what to do.)
Giving your baby a smaller dose of medicine meant for an adult is dangerous. Also, infant drops are more concentrated than medicine for older children, so be careful how much you give your baby. If the label doesn’t indicate an appropriate dose for the weight and age of your child, don’t give her that medication.
Medication prescribed for another person or condition
Prescription drugs intended for other people (like a sibling) or to treat other illnesses may be ineffective or even dangerous when given to your baby. Give him only medicine prescribed for him and his specific condition.
Toss out medicines, prescription and OTC alike, as soon as they expire. Also get rid of discolored or crumbly medicines – basically anything that doesn’t look the way it did when you first bought it. After the use-by date, medications may no longer be effective and can even be harmful.
In general, it’s not a good idea to flush old drugs down the toilet, as they may contaminate groundwater and end up in the drinking water supply. However, a few drugs are so potentially harmful to children that the U.S. Food and Drug Administration recommends disposing of them in the toilet rather than the trash.
Look at the label of the medicine to find out if it should be flushed. If you’re not sure, ask your pharmacist what to do with it or find out if your community has a drug take-back program for old and expired medicines.
If a drug doesn’t need to be flushed and no take-back program is available, empty the contents of the medicine bottle into a sealed container with something unpalatable (like kitty litter or coffee grounds) before throwing it out. Don’t crush tablets or capsules when you mix the medicine with the undesirable substance. Remove any personal information from the empty bottle before disposing of it alongside the sealed container of medicine in the trash.
Some medicines contain acetaminophen to help ease fever and pain, so be careful not to give your baby an additional separate dose of acetaminophen if she’s taking such medications. If you’re not sure what’s in a particular medicine, don’t give her acetaminophen or ibuprofen until you’ve first gotten the okay from your doctor or pharmacist.
Chewable tablets or other kinds of medicine in tablet form are a choking hazard for babies. If your baby’s eating solids and you want to use a tablet, ask your child’s doctor or pharmacist if it’s okay to crush it and put in a spoonful of soft food, like yogurt or applesauce. (Of course, you’ll have to make sure he eats the entire spoonful to get the complete dose.)
Syrup of ipecac
Syrup of ipecac causes vomiting, and experts used to advise parents to keep a bottle on hand in case of poisoning. But doctors no longer recommend syrup of ipecac mainly because there’s no evidence that vomiting helps in the treatment of poisoning. Also, syrup of ipecac may do more harm than good if a child vomits after ingesting a caustic substance or a helpful remedy, such as activated charcoal. (Activated charcoal is the standard treatment for poisoning in children, though only a healthcare professional is qualified to give it to your child.)
The American Academy of Pediatrics recommends throwing out any syrup of ipecac you have in your home and says the best way to prevent accidental poisoning is to keep potentially harmful substances locked up and out of sight.